MedExam CompassFree questions
Shock types

At 0730, the nurse is preparing to give a client with type 1 diabetes the prescribed insulin lispro 6 units subcutaneously with breakfast. The client's capillary blood glucose is 146 mg/dL. The dietary department reports that the breakfast tray will be delayed until 0830. Which action should the nurse take?

  1. AGive the insulin lispro now so that the dose is given at the scheduled time.
  2. BHold the insulin until the tray arrives and the client can eat.
  3. CGive the insulin now and provide a carbohydrate snack until the tray arrives.
  4. DOmit this dose and document that the client's meal was delayed.
Show answer and explanations

Answer

B

A: Mealtime rapid-acting insulin without available food increases hypoglycemia risk. B: Rapid-acting lispro is timed to the meal, so the dose should be given when food is actually available. C: A snack does not match the meal the lispro dose is meant to cover, so hypoglycemia can still occur before or after the delayed meal; the dose should be timed to the meal. D: Automatic omission does not establish an appropriate revised treatment plan.

A

Mealtime rapid-acting insulin without available food increases hypoglycemia risk.

B

Rapid-acting lispro is timed to the meal, so the dose should be given when food is actually available.

C

A snack does not match the meal the lispro dose is meant to cover, so hypoglycemia can still occur before or after the delayed meal; the dose should be timed to the meal.

D

Automatic omission does not establish an appropriate revised treatment plan.

Take the free 30-question test

ID: Q29